Analgesic nephropathy involves damage to one or both kidneys caused by overexposure to mixtures of medications, especially over-the-counter pain remedies (analgesics).
Phenacetin nephritis; Nephropathy - analgesic
Analgesic nephropathy is one type of toxic injury to the kidney. It is usually a result of prolonged or chronic ingestion of analgesics, especially over-the-counter (OTC) medications that contain phenacetin or acetaminophen and nonsteroidal antiinflammatory drugs (NSAIDs) including aspirin or ibuprofen.
The ingestion may have been excessive, with as much as 4 to 5 pounds of total medication ingested over a period of years, or about 3 pills per day for 6 years. This frequently occurs as a result of self-medication, often for some type of chronic pain.
Analgesic nephropathy occurs in about 4 out of 100,000 people, mostly women over 30. The rate has decreased significantly since phenacetin is no longer widely available in OTC preparations.
Risk factors include use of OTC analgesics containing more than one active ingredient, chronic headache, chronic backache or musculoskeletal pain, pain with menstrual periods, emotional and/or behavioral changes, and history of dependent behaviors including smoking, alcoholism, and excessive use of tranquilizers. There may also have been a history of the following conditions:
The damage occurs within the internal structures of the kidney. There is interstitial nephritis and renal papillary necrosis, eventually leading to acute renal failure or chronic renal failure. The tissue of the kidney may slough off into the urine.
There may be blood and pus in the urine, with or without positive urine cultures or other signs of infection, and there may be minimal or no loss of protein in the urine.
Note: There may be no symptoms.
- Increased urinary frequency or urgency
- Blood in the urine
- Flank pain or back pain, renal colic (occasional)
- Decreased urine output
- Decreased alertness
- Decreased sensation, numbness (especially of extremities)
- Nausea, vomiting
- Easy bruising or bleeding
- Swelling, generalized
Exams and Tests
An examination may be unrevealing but may indicate interstitial nephritis or renal failure.Blood pressure may be elevated. There may be signs of fluid overload, including abnormal heart or lung sounds. Premature skin aging may be evident.
- A blood toxicology screen may be positive for salicylate.
- A urinalysis shows blood and white cells.
- A CBC may show anemia, with decreased number of red blood cells.
- A histology (examination) of sediment or tissue passed in the urine may show necrotic (dead) papillary tissue.
- An IVP (intravenous pyelogram ) may show papillary necrosis (tissue death) or sloughed papillae in the renal pelvis or ureter.
The primary goals of treatment are to prevent further damage and to treat any existing kidney failure. The health care provider may advise you to stop taking all suspect analgesics, particularly OTC medications.
Signs of kidney failure should be treated as appropriate to the extent and severity of the kidney failure. This may include dietary changes, fluid restriction, dialysis or kidney transplant, and other treatment.
Counseling, behavioral modification, or similar interventions may assist in developing alternative methods of control of chronic pain.
The damage to the kidney may be acute and temporary, or chronic and long term.
When to Contact a Medical Professional
Call your health care provider if symptoms indicate analgesic nephropathy may be present, especially if there has been a history of use of pain-killers.
Call your health care provider if blood or solid material is present in the urine, or if the urine output decreases.
Follow the directions of the health care provider when using medications, including OTC medications. Do not exceed the recommended dose of medications without the supervision of the health care provider.
Email to a Friend
More about Analgesic nephropathy - Drugs.com